Minnesota, 2022

Hail in Minnesota, August 2, 2022

August 2, 2022 · NWS DLH · 11 events in 2 counties and zones

A warm front moved into Minnesota during the afternoon hours of the 2nd leading to the development of thunderstorms across the state. These storms were elevated in nature due to the warm front with large hail and heavy downpours being the primary threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front moved into Minnesota during the afternoon hours of the 2nd leading to the development of thunderstorms across the state. These storms were elevated in nature due to the warm front with large hail and heavy downpours being the primary threats. Some of the storms during the afternoon hours produced hail up to 2 inches in diameter across St. Louis and Itasca counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 2, 11:51 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 11:51 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1251 PM CDT Tue Aug 2 2022

.DISCUSSION...(Today through Monday)
Issued at 335 AM CDT Tue Aug 2 2022

Summary: Scattered showers and thunderstorms are possible this
afternoon and evening over northern Minnesota into northwest
Wisconsin. A few storms may be severe. Temperatures are forecast
in the upper 80s and low 90s for portions of central MN into the
St. Croix Valley in Wisconsin. Cooler tomorrow with a slight
chance of isolated showers and storms. Dry conditions Thursday and
Friday with very warm temps for the end of the work week. Another
round of showers and storms appears likely Friday afternoon and
Friday night, then trending cooler into the weekend.

A baroclinic zone stretched from southern Saskatchewan into
Missouri. A closed surface low was located over north-central
South Dakota separating a cold and stationary front. There was a
subtle shortwave trough from southwest Manitoba to south-central
South Dakota, overtop the surface low. A few showers have
developed over far northeast South Dakota and adjacent areas of
southeast North Dakota and western Minnesota on the nose of a
southwesterly low-level jet. Another band of mid-level clouds was
found over northern Minnesota, northwest Ontario, northeast North
Dakota and southern Manitoba in an area of weak 850 mb
convergence.

Forecast is somewhat challenging this morning with a number of
possible failure modes. The stationary front is forecast to lift
northeastward across Minnesota and the eastern Dakotas today as
the low over northern South Dakota moves into northwest MN by
03.00Z. The shortwave trough over the Dakotas this morning will
propagate eastward into central Minnesota by 18-21Z and may
deamplify with time. Warmer temperatures and higher dewpoints
south of the warm front will result in MLCAPE of 2000-4000 J/kg by
late afternoon, but capping should result in little convection
south of the boundary. Convergence seems to be maximized north of
the front and deep layer shear is more favorable for organized
convection over northeast Minnesota. Elevated storms may develop
as the shortwave trough passes overhead during the afternoon.
Instability won't be as rich north of the front, but should be
sufficient for a few strong to severe thunderstorms. There's also
a possibility the height falls ahead of the trough may enhance the
showers over northeast South Dakota and vicinity and move them
eastward with time today along with the veering 850 mb LLJ. Should
that happen, cloud cover and convective debris will work to limit
heating and destabilization. Deep layer shear in the vicinity of
the front is sufficient for elevated storms to organize and
persist into the afternoon as they move into northwest Wisconsin.
The main severe weather risk with any storms will be large hail.
In the absence of morning convection, high temperatures should be
able to reach the low 90s in the Brainerd Lakes and the upper 80s
into the US 2 corridor in Minnesota with heat indices in the upper
90s. If storms develop this morning, highs will likely be cooler,
in the low to upper 80s.

A cool front is forecast to move eastward across northern
Minnesota overnight and into northwest Wisconsin Wednesday
morning. A second and deeper shortwave will accompany the cold
front. A westerly low-level jet ahead of the approaching trough
and cold front may provide enough convergence for another band of
showers and storms to develop over southern Manitoba and northern
North Dakota during the evening and move toward the Northland
overnight. Those storms will likely be surface-based initially
becoming elevated as they move eastward overnight. Those storms
may also pose a risk of large hail and damaging wind gusts, should
they develop.

Cool cyclonic flow aloft will keep a chance of showers and
perhaps a thunderstorm in the forecast for Wednesday, particularly
across far northern Minnesota and adjacent areas of northwest
Ontario. Temperatures will trend cooler in the wake of the cold
front with strong west or northwest winds.

High pressure will move through the region Thursday and Friday
with southerly return flow to develop on Friday. Temperatures will
once again climb into the upper 80s to low 90s away from Lake
Superior. This warm up should be short-lived with a cool front
forecast to arrive Friday night or Saturday morning. There will be
another chance of showers and storms ahead of the front as it
moves through. A few strong storms are not out of the question,
particularly if the front arrives during the late afternoon or
evening hours on Friday.

Forecast confidence further decreases later into the weekend.
There may be a few shower and storm chances Sunday into early next
week, but models diverge significantly Saturday and beyond.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1251 PM CDT Tue Aug 2 2022

Isolated thunderstorms have developed along a warm front
stretching from Duluth to Grand Rapids to Bemidji. A storm could
affect DLH for the next hour, but storms are likely to continue
drifting northeast this afternoon. HIB may also see a storm or two
this afternoon, though confidence is low on timing. Otherwise,
breezy southeast winds will continue this afternoon. Some
additional storms are possible this afternoon and evening, though
with low confidence in timing and certainty. Any storms that
develop later are likely not to be widespread. A cold front will
pass through late tonight into Wednesday morning, bringing an end
to rain chances. Winds will become northwesterly behind the front,
and a bit of MVFR stratus may develop, most likely at INL for
Wednesday morning.

&&

.MARINE...
Issued at 335 AM CDT Tue Aug 2 2022

A relaxed pressure gradient this morning will result in light
winds. Look for northeast winds to increase to 10 to 15 knots by
this afternoon ahead of a warm front which will lift northward
today. A few showers and thunderstorms are possible this afternoon
and tonight. A cold front will move over western Lake Superior
Wednesday morning and will turn winds southwesterly and westerly
at 10 to 20 knots. Winds will gradually diminish Wednesday night
to 5 to 10 mph from the northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  79  65  78  55 /  20  30  10   0
INL  81  62  71  49 /  30  30  20   0
BRD  91  70  78  55 /  10  30   0   0
HYR  86  69  84  52 /  30  40  20   0
ASX  86  68  84  54 /  30  40  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Huyck
AVIATION...JDS
MARINE...Huyck
Hazardous weather outlook, Aug 2, 2:13 AM CST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
313 AM CDT Tue Aug 2 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
313 AM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A couple rounds of thunderstorms are possible today into tonight.
A few thunderstorms could develop this morning over portions of
the Northland with a better chance occurring this afternoon into
tonight. Some of the storms could be severe, especially later this
afternoon into tonight. The severe threats include large hail to
two inches in diameter and damaging wind to 70 mph. Heavy rainfall
will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms may linger Wednesday over parts northern Wisconsin
and far northern Minnesota.

A few thunderstorms are possible over portions of the Northland
late Friday into Saturday. The threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed.

LSZ121-140>148-150-031030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
313 AM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and tonight. Some of the
storms could be severe producing large hail and winds in excess of
50 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms may linger Wednesday morning.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 2, 10:48 AM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
1148 AM CDT Tue Aug 2 2022

MNZ037-021715-
Carlton/South St. Louis MN-
1148 AM CDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of south central St.
Louis and northeastern Carlton Counties through 1215 PM CDT...

At 1148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fond Du Lac Band Brookston Area, or 14 miles northwest of Cloquet,
moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Brookston around 1205 PM CDT.

Other locations in the path of this storm include Cloquet, Scanlon,
Carlton, Thomson, Saginaw and Fond Du Lac Band Cloquet Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4677 9292 4690 9287 4691 9232 4663 9232
TIME...MOT...LOC 1648Z 279DEG 31KT 4681 9279

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JDS
Special weather statement, Aug 2, 12:08 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
108 PM CDT Tue Aug 2 2022

MNZ011-012-022300-
North St. Louis-Northern Cook and Lake-
Including the cities of Ely and Isabella
108 PM CDT Tue Aug 2 2022

...SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE
BOUNDARY WATERS CANOE AREA WILDERNESS LATE THIS AFTERNOON AND
EVENING...

Scattered strong to severe thunderstorms may affect the Boundary
Waters Canoe Area Wilderness late this afternoon into this evening.
The storms will be capable of erratic and gusty winds of 60 mph,
hail up to half-dollar size, frequent cloud-to- ground lightning,
and locally heavy rainfall, which may lead to localized flooding
of creeks, streams, and low-lying areas.

Campers should take extra precautions in order to secure
campsites and make a plan in case of severe weather. Check
campsites for possible hazards, including standing dead trees or
limbs, as well as low spots where water can pool. Move tents away
from creeks and rivers in case of flash flooding. Prepare to
protect yourself from large hail using sleeping bags or other
padded items. Monitor NOAA Weather Radio for updates and possible
warnings.

JDS
Special weather statement, Aug 2, 12:24 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Duluth MN
124 PM CDT Tue Aug 2 2022

MNZ010-018-021900-
Koochiching MN-North Itasca MN-
124 PM CDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of north central Itasca
and southwestern Koochiching Counties through 200 PM CDT...

At 124 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gemmell, moving east at 40 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Itasca and southwestern Koochiching Counties, including the following
locations... Craigville and Bois Forte Band Deer Creek Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4786 9428 4801 9431 4812 9361 4784 9357
TIME...MOT...LOC 1824Z 265DEG 33KT 4798 9404

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Kossen
Special weather statement, Aug 2, 12:38 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
138 PM CDT Tue Aug 2 2022

MNZ019-026-021915-
Central St. Louis MN-South Itasca MN-
138 PM CDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of east central Itasca
and west central St. Louis Counties through 215 PM CDT...

At 138 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keewatin, or 8 miles southwest of Hibbing, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

Locations impacted include...
  Cherry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4721 9317 4735 9322 4750 9270 4721 9260
TIME...MOT...LOC 1838Z 257DEG 28KT 4731 9305

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Kossen
Special weather statement, Aug 2, 1:08 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
208 PM CDT Tue Aug 2 2022

MNZ019-021945-
Central St. Louis MN-
208 PM CDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of central St. Louis
County through 245 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cotton, or 21 miles southeast of Hibbing, moving east at 25 mph.

HAZARD...Winds gusts up to 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cotton around 215 PM CDT.

Other locations in the path of this storm include Whiteface
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4715 9270 4725 9274 4742 9224 4716 9214
TIME...MOT...LOC 1908Z 254DEG 23KT 4723 9258

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Kossen
Special weather statement, Aug 2, 1:15 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
215 PM CDT Tue Aug 2 2022

MNZ010-018-021945-
Koochiching MN-North Itasca MN-
215 PM CDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of northeastern Itasca
and southeastern Koochiching Counties through 245 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Effie, moving east at 30 mph.

HAZARD...Winds gusts up to 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Itasca
and southeastern Koochiching Counties, including the following
locations... Bois Forte Band Deer Creek Area, Craigville and Bois
Forte Band Nett Lake Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4780 9387 4796 9387 4804 9330 4771 9329
TIME...MOT...LOC 1915Z 268DEG 25KT 4790 9363

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Kossen

The radar

The Duluth radar (KDLH), 59 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, St. Louis

When
August 2, 2:00 PM CST to 2:02 PM CST
Where
St. Louis County, 0.69 mi S of Makinen
Measured
1.75 in hail
Reported by
Public
Coordinates
47.360, -92.370

Hail, St. Louis

When
August 2, 2:00 PM CST to 2:02 PM CST
Where
St. Louis County, 3.58 mi NNE of Makinen
Measured
1.25 in hail
Reported by
Public
Coordinates
47.420, -92.350

Hail, St. Louis

When
August 2, 2:06 PM CST to 2:08 PM CST
Where
St. Louis County, 2.13 mi NNE of Markham
Measured
1.75 in hail
Reported by
Public
Coordinates
47.330, -92.220

Hail, St. Louis

When
August 2, 2:15 PM CST to 2:17 PM CST
Where
St. Louis County, 2.71 mi ESE of Jones
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.460, -92.370

Hail, St. Louis

When
August 2, 2:16 PM CST to 2:18 PM CST
Where
St. Louis County, 3.8 mi E of Jones
Measured
1.25 in hail
Reported by
Public
Coordinates
47.470, -92.340

Hail, St. Louis

When
August 2, 2:16 PM CST to 2:17 PM CST
Where
St. Louis County, 2.32 mi SE of Jones
Measured
0.75 in hail
Reported by
Public
Coordinates
47.460, -92.380

Hail, St. Louis

When
August 2, 2:22 PM CST to 2:24 PM CST
Where
St. Louis County, 4.28 mi ENE of Markham
Measured
1.5 in hail
Reported by
Public
Coordinates
47.330, -92.150

Hail, Itasca

When
August 2, 2:30 PM CST to 2:32 PM CST
Where
Itasca County, 13.29 mi ESE of Bigfork
Measured
1.25 in hail
Reported by
Public
Coordinates
47.670, -93.390

Hail, St. Louis

When
August 2, 2:30 PM CST to 2:32 PM CST
Where
St. Louis County, 5.44 mi ENE of Markham
Measured
2 in hail
Reported by
Public
Coordinates
47.340, -92.130

Hail, St. Louis

When
August 2, 2:59 PM CST to 3:01 PM CST
Where
St. Louis County, 0.69 mi N of Markham
Measured
1.5 in hail
Reported by
Public
Coordinates
47.310, -92.230

Hail, St. Louis

When
August 2, 3:00 PM CST to 3:02 PM CST
Where
St. Louis County, 0.69 mi N of Markham
Measured
1.5 in hail
Reported by
Public
Coordinates
47.310, -92.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038052, 1038053, 1038054, 1038055, 1038056, 1052395, 1038057, 1038058, 1038059, 1038060, 1038061.